Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 5:43 PM PDT for Riverside County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 5:43 PM PDT (00:43 UTC)
- Expired
- Sep 8, 2017, 6:30 PM PDT
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Yuma radar (KYUX), 130 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WUUS55 KPSR 090043
SVRPSR
CAC065-090130-
/O.NEW.KPSR.SV.W.0078.170909T0043Z-170909T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
543 PM PDT FRI SEP 8 2017
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 630 PM PDT
* At 543 PM PDT, a severe thunderstorm was located 16 miles west of
Nicholls Warm Springs, or 26 miles southeast of Desert Center,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blythe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3361 11472 3347 11517 3370 11533 3382 11477
TIME...MOT...LOC 0043Z 167DEG 23KT 3352 11500
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
695 WWUS55 KPSR 090117 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 617 PM PDT FRI SEP 8 2017 CAC065-090130- /O.CON.KPSR.SV.W.0078.000000T0000Z-170909T0130Z/ Riverside CA- 617 PM PDT FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR RIVERSIDE COUNTY... At 617 PM PDT, a severe thunderstorm was located 17 miles southwest of Midland, or 19 miles east of Desert Center, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Riverside County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3353 11500 3347 11517 3370 11533 3377 11501 TIME...MOT...LOC 0117Z 167DEG 23KT 3374 11506 HAIL...<.75IN WIND...60MPH $$ JR
158
WWUS55 KPSR 090127
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
627 PM PDT FRI SEP 8 2017
CAC065-090136-
/O.EXP.KPSR.SV.W.0078.000000T0000Z-170909T0130Z/
Riverside CA-
627 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 630 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3353 11500 3347 11517 3370 11533 3377 11501
TIME...MOT...LOC 0126Z 202DEG 14KT 3357 11515
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:05 PM PDT, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM PDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 4:36 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST FRI SEP 8 2017
AZZ530-532-CAZ565-569-090015-
Parker Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
436 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND SOUTHEASTERN IMPERIAL COUNTIES UNTIL 515 PM MST/515
PM PDT/...
At 434 PM MST/434 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Yuma, moving north at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Yuma, Somerton, Winterhaven, Araby and Andrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3259 11481 3264 11478 3272 11472 3272 11473
3280 11469 3300 11477 3305 11451 3256 11448
TIME...MOT...LOC 2334Z 184DEG 26KT 3265 11464
JRSpecial weather statement, Sep 8, 4:39 PM PDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 439 PM MST FRI SEP 8 2017 AZZ530-531-CAZ564-569-570-090030- Kofa AZ-Parker Valley AZ-Chuckwalla Mountains CA- Palo Verde Valley CA-Chuckwalla Valley CA- 439 PM MST FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ... NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 530 PM MST/530 PM PDT/... At 438 PM MST/438 PM PDT/, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Cibola, or 24 miles northwest of Martinez Lake, moving north at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cibola and Palo Verde. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3305 11451 3300 11477 3349 11496 3349 11453 TIME...MOT...LOC 2338Z 172DEG 13KT 3322 11477 JR
Local storm report, Sep 8, 4:50 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD 2 SW YUMA 32.68N 114.65W
09/08/2017 YUMA AZ TRAINED SPOTTER
FLOODING ON 24TH ST & AVE B IN YUMA.
&&
KWSpecial weather statement, Sep 8, 4:51 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST FRI SEP 8 2017
AZZ530-533-CAZ569-090030-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
451 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 530 PM MST/530 PM PDT/...
At 451 PM MST/451 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Big River, or 13 miles southwest of
Parker, moving north at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Parker and Poston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3421 11406 3378 11411 3381 11445 3408 11452
3408 11444 3411 11441 3414 11432 3417 11429
3417 11425 3420 11422
TIME...MOT...LOC 2351Z 173DEG 11KT 3396 11437
JRLocal storm report, Sep 8, 5:15 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM DENSE FOG 3 N SALTON CITY 33.30N 115.95W
09/08/2017 IMPERIAL CA TRAINED SPOTTER
REPORTS VISIBILITY OF 100 FEET IN FOG/MIST.
&&
KWLocal storm report, Sep 8, 5:33 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
533 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 20 NE EAGLE MTN 34.05N 115.22W
09/08/2017 RIVERSIDE CA LAW ENFORCEMENT
MULTIPLE REPORTS FROM CHP OF DEBRIS AND MUD
NEAR INTERSECTION CA-177 AND CA-62 AND WEST.
MULTIPLE CARS AND TRUCKS STUCK IN WASH.
INTERSECTION CLOSED.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 48 min |
| Sep 9, 9:37 AM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Sep 9, 9:43 AM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Sep 9, 11:14 AM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 9, 12:19 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 9, 12:53 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.